Alert archive / Maryland / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

November 30, 2016Cecil County, Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Nov 30, 2016, 7:38 PM EST for Cecil County, Kent County, Maryland. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 7:38 PM EST (00:38 UTC)
Expired
Nov 30, 2016, 8:15 PM EST
In force
37 min
Issued by
NWS Philadelphia/Mount Holly

Counties Cecil County, MD, Kent County, MD

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS81 KPHI 010038
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
738 PM EST WED NOV 30 2016

MDZ008-012-010115-
CECIL-KENT-
738 PM EST WED NOV 30 2016

...A STRONG THUNDERSTORM WILL AFFECT KENT AND CECIL COUNTIES...

AT 737 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWTOWN...OR
9 MILES SOUTHWEST OF ABERDEEN PROVING GROUND...MOVING NORTHEAST AT
50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWARK...ELKTON...CALVERT...CHESTERTOWN...NORTH EAST...RISING SUN...
ROCK HALL...CHARLESTOWN...CECILTON...MILLINGTON...OLD TOWN...
CAYOTS...ROCK SPRINGS...KENNEDYVILLE...BOHEMIAS MILLS...
PLEASANT HILL...BLAKE...ANDORA...RICHARDSMERE AND WOODLAWN.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3926 7622 3929 7617 3932 7618 3937 7606
      3943 7599 3946 7601 3952 7598 3955 7608
      3972 7623 3972 7579 3925 7575 3924 7601
      3920 7607 3917 7604 3908 7618 3902 7619
      3901 7621 3903 7624 3909 7623 3917 7628
TIME...MOT...LOC 0037Z 232DEG 41KT 3934 7621 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Nov 30, 6:53 PM EST, 45 minutes earlier.

Area forecast discussion, Nov 30, 6:53 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
653 PM EST Wed Nov 30 2016

.SYNOPSIS...
Low pressure moving eastward across the Great Lakes into New England
will drag a cold front through our region overnight. This low
pressure will elongate and move slowly north through New England and
Atlantic Canada through Friday night. High pressure over the Ohio
Valley on Saturday will move into the mid-Atlantic on Sunday.
Meanwhile, a complex low pressure system stretching from the midwest
to the Gulf of Mexico will impact our weather during the early into
perhaps the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Second round of showers moving in to the region from the
southwest now. We have not yet seen any lightning associated with
showers in our area, but kept the mention of thunderstorms. As the
front gets closer to the region, there may be a brief window of
enough elevated instability for isolated thunderstorms (similar to
what is occurring over Lake Erie and Ontario now.

Showers will clear out behind the cold front, mainly after midnight
and from west to east. Dense fog will be possible again tonight,
especially in advance of the cold front and possibly just behind the
front before the winds start to pick up. Westerly winds will become
breezy overnight and persist through early morning.

A mild night temperature-wise as lows will range from the 40s to
lower 50s across the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The front exits offshore and conditions should clear out fairly
rapidly. Relatively clear skies with breezy conditions are expected
through the day Thursday. Clouds will push into our northwestern
zones by the afternoon and there will be partly to mostly cloudy
conditions expected in those areas.

Cooler air will start to make its way to the region but overall near
normal temperatures are expected with highs in the 50s across the
area. The strong northwest flow will allow for lake effect
precipitation to develop but the flow across our area will become
more westerly (as opposed to northwesterly) which should prevent any
precipitation from making its way into our forecast area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Overview...
A cyclonic flow aloft will be maintained over the region through at
least Friday, w/Friday night being the inflection point/transition
to an anticyclonic flow. Mid-level ridging will be prominent across
the area through Saturday night, with the eventual breakdown of the
ridge and subsequent unsettled weather being the primary source of
uncertainty for the remainder of the long term. This uncertainty
derives from the models' handling of multiple shortwave impulses
over the midwest, and the resultant degree of phasing between the
northern and southern streams.

There are two camps of model solutions for Sunday and beyond: GFS
/UKMET/Canadian, and the Euro. The GFS/UKMET/Canadian show minimal
stream phasing, which leads to a flatter eastern conus ridge, and
allows a quick moving clipper-like system to move through the
mid Atlantic Sunday into Monday. The Euro/Canadian indicate a more
robust phasing between the streams, leading to a higher amplitude
eastern conus ridge, and a primary storm system moving from the
lower Mississippi Valley on Sunday to the mid Atlantic in the Mon-
Tue time frame.

A look at both the ECENS and GEFS ensemble means tell a similar
story to the operational runs, with no additional clarification as
to which of the two solutions may be favored. Given the degree of
model disparity, it's also unrealistic to compromise between the
extremes. Per WPC, the operational ECMWF appears to be the outlier,
so this forecast will lean more toward the GFS/UKMET/Canadian camp.
The end result is the best chance of precip focused in the late
Sunday into Monday period. Temperature-wise, dailies will not stray
too far from their climatological means, ending up near normal.

Daily details...

Thursday night through Saturday night...
The cyclonic flow aloft will eventually transition to shortwave
ridging over the region by Saturday. Friday is shaping up to be
a nice day with dry weather. Cannot rule out patchy fog Thursday
night in the normally prone locations where the boundary layer
decouples more, especially given the recent rainfall. With the
cyclonic flow aloft and westerly downsloping flow off the Great
Lakes, expect extensive stratocumulus across the far northwest,
otherwise mostly sunny. By Friday night, a shortwave swings by
just northeast of the area, with little in the way of moisture
and lift. Just an increase in cloudiness expected, in addition
to the upper jet cirrus over the area. On Saturday, similar to
Friday in terms of sky conditions. Cannot rule out a flurry in
northwest NJ and the Poconos, given greater low-level moisture
and instability across this area.

Sunday...
Clipper-type system approaches the region, but enough short-
wave ridging should be maintained aloft to stave off precip
during the day. At this point, an increase in cloudiness is
expected thru the day.

Sunday night thru Monday...
A weak shortwave moving quickly thru the northwest flow aloft
will traverse the region. There is inherent uncertainty in
the timing of this feature, given it's over four days out,
but the primary period of impact is expected to be Sunday
night. Given the origins of the system and the absence of
Atlantic inflow (northwest flow), feel the precipitation
will be light, focused northwest of the area closer to the
Great Lakes. The thermal profile is supportive of snow, but
with limited moisture, amounts will be light. The primary
concern is the timing, as a minor shift forward could lead
to impacts for the Monday morning rush hour. Otherwise, a
clearing trend will take hold from southwest to northeast
during the day.

Monday night thru Wednesday...
At this time, fair weather is expected the first half of
this period, Monday night thru Tuesday. As the mid-level
ridge crests over the region late Tuesday, precipitation
could make it into the region as early as Tuesday night.
Model profiles indicate a warming trend, but cannot rule
out some wintry precip, especially at the onset given a
cold air damming signature. Given the time frame, above
average model uncertainty, and borderline thermal profile,
it's too early to speculate any further on the sensible
weather details.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Widespread IFR conditions should continue through at least 06Z.
There has been some improvement in ceilings south of the warm front
(which as of 20Z was already through much of Delmarva and far S NJ.
However, since we are now within a few hours of sunset, any
improvement behind the warm front will likely be temporary and we
should not see any significant break up in the lower clouds.
Visibilities will be variable and will lower at times in heavier
rain showers and fog.

The cold front is expected to arrive near or shortly after 06Z.
Behind the cold front, expect conditions to quickly return to VFR as
low clouds break up and rain moves off shore.

VFR conditions are expected during the day tomorrow, but gusty
northwesterly winds are expected (gusts near or above 20 kt possible
between 15 and 00Z.

OUTLOOK...
Thursday night thru Sunday...Predominantly VFR conditions expected.
Winds out of the west-northwest may gust up to around 20 to 25
knots at all TAF sites both Friday and Saturday afternoons.

Sunday night and Monday...Predominantly VFR conditions. A brief
period of light snow is possible Sunday night into Monday morning,
especially to the northwest of I-95.

Monday night and Tuesday...Predominantly VFR.

&&

.MARINE...
The marine dense fog advisory has been extended through 3 AM EST.
There may be areas where fog has dissipated south of the warm
front, but it looks like fog is persisting along the shore for
many locations and now that we are past sunset, do not expect much
additional improvement.

Otherwise...the Small Craft Advisory remains in effect through
Thursday. Seas have risen above 5 feet and are expected to remain
elevated through Thursday afternoon. In addition, winds will
increase later this evening and gusts around 25 to 30 knots
overnight, mainly in the vicinity of and just behind a cold front.
The gusts should subside once the cold front has moved further to
the east of our region on Thursday. There is a chance for some brief
gale gusts overnight but there is also a slight chance of
some convection occurring with the frontal passage and this may be
short lived enough to be handled with an SMW as opposed to a longer
fused gale warning.

The gradient will start to weaken on Thursday and winds and seas
should both start to subside as we head into Thursday evening.

OUTLOOK...
Thursday night...The current SCA expires at 23Z Thu, and this may
need to be extended further into Friday night. At this time, we
opted to leave the expiration time as is, given model soundings
disagree on whether west-northwest winds will be at or just below
SCA criteria.

Friday...West-northwest winds expected to be predominantly below
SCA criteria, but cannot rule out a couple of gusts to 25 knots,
especially in the afternoon. This will need to be monitored, and
upgrade to SCA will be needed if more frequent 25 knot gusts are
apparent.

Friday night and Saturday...Return of SCA conditions in a north-
westerly more likely during this period. A shortwave disturbance
will traverse the waters, leading to cold air advection/steeper
lapse rates, and more efficient momentum transfer. Thus, expect
frequent northwest wind gusts around 25 knots during this time-
frame over the ocean waters, with highest confidence northern
NJ waters (ANZ450-451).

Saturday night thru Monday...some residual SCA wind gusts over
the northern NJ waters possible early Saturday night. Otherwise,
sub-SCA conditions expected.

&&

.CLIMATE...
November based on the following calendar day max min temp.

PHL 64 55. Nov avg 50.0 or 2.4F above normal. Ranked 14th warmest
Nov in the PHL period of record (tied 14).

ABE 57 50. NOV avg 45.9 or 3.2F above normal. Ranked #16 warmest
in the ABE period of record.

ACY 66 54. NOV avg 48.3 or 1.5F above normal. Not ranked top 16.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 3 AM EST Thursday for ANZ431-450>455.
     Small Craft Advisory until 6 PM EST Thursday for ANZ450>455.
     Small Craft Advisory until 3 AM EST Thursday for ANZ430.
     Small Craft Advisory until 3 AM EST Thursday for ANZ431.

&&

Synopsis...Franck
Near Term...Johnson/Meola
Short Term...Meola
Long Term...Franck
Aviation...Franck/Meola
Marine...Franck/Johnson/Meola
Hydrology...
Climate...
Hazardous weather outlook, Nov 30, 3:59 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EST WED NOV 30 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-012100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
359 PM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVIER DOWNPOURS THIS EVENING MAY RESULT IN LOCALIZED POOR
DRAINAGE FLOODING...ESPECIALLY NEAR STORM DRAINS BLOCKED BY
FALLEN LEAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-012100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
359 PM EST WED NOV 30 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

A THUNDERSTORM IS POSSIBLE THIS EVENING ON THE WATERS...WHICH
COULD BE ACCOMPANIED BY A WIND GUST TO 35 KTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-012100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
359 PM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A THUNDERSTORM IS POSSIBLE THIS EVENING ON THE WATERS...WHICH
COULD BE ACCOMPANIED BY A WIND GUST TO 35 KTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANCK

In the hours before

Special weather statement, Nov 30, 7:38 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
738 PM EST WED NOV 30 2016

MDZ008-012-010115-
CECIL-KENT-
738 PM EST WED NOV 30 2016

...A STRONG THUNDERSTORM WILL AFFECT KENT AND CECIL COUNTIES...

AT 737 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWTOWN...OR
9 MILES SOUTHWEST OF ABERDEEN PROVING GROUND...MOVING NORTHEAST AT
50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWARK...ELKTON...CALVERT...CHESTERTOWN...NORTH EAST...RISING SUN...
ROCK HALL...CHARLESTOWN...CECILTON...MILLINGTON...OLD TOWN...
CAYOTS...ROCK SPRINGS...KENNEDYVILLE...BOHEMIAS MILLS...
PLEASANT HILL...BLAKE...ANDORA...RICHARDSMERE AND WOODLAWN.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3926 7622 3929 7617 3932 7618 3937 7606
      3943 7599 3946 7601 3952 7598 3955 7608
      3972 7623 3972 7579 3925 7575 3924 7601
      3920 7607 3917 7604 3908 7618 3902 7619
      3901 7621 3903 7624 3909 7623 3917 7628
TIME...MOT...LOC 0037Z 232DEG 41KT 3934 7621

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:17 PM ESTSpecial Weather StatementPHISalem28 min
Nov 30, 8:21 PM ESTSpecial Marine WarningPHI39 min
Nov 30, 8:41 PM ESTSpecial Weather StatementPHIGloucester, Salem34 min
Nov 30, 9:15 PM ESTSpecial Weather StatementPHIBurlington, Camden, Gloucester30 min
Nov 30, 9:46 PM ESTSpecial Weather StatementPHIMercer, Middlesex29 min
Nov 30, 10:08 PM ESTSpecial Weather StatementPHICaroline, Kent, Queen Anne's, Talbot37 min
Nov 30, 10:32 PM ESTSpecial Weather StatementPHICecil28 min

Nearby

Special Weather Statements in Maryland, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.